Open Access
2008 The Stable Roommates Problem with Globally Ranked Pairs
David J. Abraham, Ariel Levavi, David F. Manlove, Gregg O'Malley
Internet Math. 5(4): 493-515 (2008).


We introduce a restriction of the stable roommates problem in which room-mate pairs are ranked globally. In contrast to the unrestricted problem, weakly stable matchings are guaranteed to exist, and additionally, they can be found in polynomial time. However, it is still the case that strongly stable matchings may not exist, and so we consider the complexity of finding weakly stable matchings with various desirable properties. In particular, we present a polynomial-time algorithm to find a rank-maximal (weakly stable) matching. This is the first generalization of an algorithm due to R. W. Irving, D. Michail, K. Mehlhorn, K. Paluch, and K. Telikepalli. “Rank-Maximal Matchings.” to a nonbipartite setting. Also, we describe several hardness results in an even more restricted setting for each of the problems of finding weakly stable matchings that are of maximum size, are egalitarian, have minimum regret, and admit the minimum number of weakly blocking pairs.


Download Citation

David J. Abraham. Ariel Levavi. David F. Manlove. Gregg O'Malley. "The Stable Roommates Problem with Globally Ranked Pairs." Internet Math. 5 (4) 493 - 515, 2008.


Published: 2008
First available in Project Euclid: 1 February 2010

zbMATH: 1194.91133
MathSciNet: MR2604974

Rights: Copyright © 2008 A K Peters, Ltd.

Vol.5 • No. 4 • 2008
Back to Top